Thunderstorm Wind, Oxford
- When
- June 27, 7:45 PM EST to 7:55 PM EST
- Where
- Oxford County, Bethel
- Measured
- 70 kt (81 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.417, -70.783
A severe thunderstorm knocked over trees which downed power lines in the towns of Bethel, Bryant Pond, West Paris, Sumner, and Hartford. Particularly hard hit was the village of Woodstock where winds uprooted or snapped numerous trees causing damage throughout the village.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A severe thunderstorm knocked over trees which downed power lines in the towns of Bethel, Bryant Pond, West Paris, Sumner, and Hartford. Particularly hard hit was the village of Woodstock where winds uprooted or snapped numerous trees causing damage throughout the village. About 15 tombstones in the local cemetery were blown over or snapped by the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 7:26 PM EST, 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
826 PM EDT THU JUN 27 2002
UPDTG ZNS TO DROP REFS TO TSTM WTCHS. WILL CONT WITH LIKLY POPS FR
RW FR THE OVRNGT WTH CHC TRW TIL MIDNGT. OTHER THN A FEW TEMP
TWEAKS...REST SAME.
OFFSHR...NO CHNGS.
KGYX...ME...SCA.
NH...SCA.
EJSNHZ007-008-013-014-280115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 822 PM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR SULLIVAN...MERRIMACK...AND ROCKINGHAM COUNTIES HAS BEEN CANCELLED. WHILE THE THREAT OF SEVERE WEATHER HAS DIMINISHED ANY THUNDERSTORMS FOR THE REMAINDER OF THE EVENING MAY CONTAIN GUSTY WINDS AND VERY HEAVY RAIN.
The Portland,ME radar (KGYX), 72 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305477.